Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Arthritis and Rheumatism

Problems with left eye

06/15/2007

Question:

I am taking Enbrel, Prednisone, Arthrotec and MTX for my RA. Can any of these medications cause problems with my eyes? Back in March I went to a eye surgeon and he did some test. I found out then that I use one eye at a time and if I use just my left eye the room looks like it is spinning. I am also nearsighted and have astigamism. Due to the sun being out more I have been sqiunting or clasing my right eye and only using my left one. My left eye gets so blurry that I can`t make out any thing. I can see that something is there but what it is I can`t tell. I only noticed it last night. Because I only use one eye at a time to see I guess I have been only useing my right one. I did have good vision in both eye. I think that I might be going blind in my left eye. 

Answer:

Consulting with an ophthalmologist would certainly provide a more authoritative opinion on your total symptomatology, inclusive of other potential causes of your symptoms besides medication effect, than the Arthritis/Rheumatism section of the NetWellness website. In direct answer to your question, Prednisone and Enbrel have potential effects on vision. Cataracts and glaucoma are potential effects of steroid use. Optic neuritis (inflammation of the optic nerve) has rarely been reported with Enbrel use; however, an absolute cause and effect relationship between Enbrel and optic neuritis is difficult to establish.

For more information:

Go to the Arthritis and Rheumatism health topic, where you can:

Response by:

Raymond  Hong, MD, MBA, FACR Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University